Dense Fog, Alexander
- When
- February 19, 1:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less from Marion southward and southeastward. Remnant moisture from rainfall on the 18th contributed to the dense fog, which persisted for much of the morning of the 19th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less from Marion southward and southeastward. Remnant moisture from rainfall on the 18th contributed to the dense fog, which persisted for much of the morning of the 19th. High pressure centered over Kentucky was associated with light winds and mostly clear skies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 11:28 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1128 PM CST Sat Feb 18 2017 .UPDATE... Issued at 1054 PM CST Sat Feb 18 2017 Updated Aviation Discussion for 06Z TAFs. UPDATE Issued at 1007 PM CST Sat Feb 18 2017 Updated the forecast to include the mention of patches and areas of fog overnight. Visibilities have already dropped to 1/2 mile or less at a couple of observation sites as of late evening, especially at locations that experienced at least some partial clearing. Complicating matters is the band of low stratus that lingers from south central and southwest Illinois into the Ozarks of southeast Missouri. This will likely play havoc with the forecast overnight. However, we think there is a fairly decent chance that enough clearing will take place between this stratus deck and the stratus slowly departing southwest Indiana and western Kentucky for areas of fog--some possibly dense--to develop overnight. Given the uncertainty, will hold off on any advisory until more observation sites begin to show a marked decline in visibility. Other than some minor tweaks in temperature, remainder of forecast is unchanged at this time. && .SHORT TERM...(Tonight through Monday night) Issued at 104 PM CST Sat Feb 18 2017 Upper Low now drifting across PAH FA is pinwheeling scattered showers about the area, as seen on latest radar pics/loop. This will continue into the evening hours, then wind down/diminish, as the Low drifts off to the east. Clearing is possible later tonight/tmrw, but gridded time/height cross sections show boundary layer moisture remains high. Therefore would anticipate low clouds and/or fog develop with any late night clear-out, and this is reflected in the MOS guidance as well. Tmrw should eventually see a scour out of clouds though, with sunshine and warmth returning as High pressure works in overhead at the surface and aloft. Look for a rebound into the lower 70s both Sun-Mon. Clouds increase again late Mon-Mon night as the ridge moves east and height falls work in from the west. That'll also bring an introductory chance of showers, which will include a small chance of thunder for the SEMO Ozarks Monday evening, as suggested by elevated instability and the latest swo. .LONG TERM...(Tuesday through Saturday) Issued at 201 PM CST Sat Feb 18 2017 At this time, forecast confidence is 30-50% on coverage, timing and and intensity of precipitation events in the extended forecast period. Model runs up to last Wednesday were hinting at a bifurcation of the highly meridional/narrow amplitude trough in the Central U.S. on Monday. This trend has continued with the last two medium range numerical model runs as well. The lower forecast confidence is due to both the ensembles, as well as the deterministic guidance developing and deepening a low over Texas Monday Night/Tuesday, then pushing this closed low through the Gulf of Mexico. In these type of scenarios, a significant amount of moisture advection/transport is intercepted in the Gulf, leaving the WFO PAH forecast area high and dry. For now, have used a blend of the deterministic 12z GFS and 00z/12z ECMWF for the placement and coverage of precipitation on Tuesday and Tuesday Evening, keeping any measurable QPF (precipitation amounts) focused along and ahead of the frontal boundary. The approach of a Northwest U.S. trough and the persistent Gulf of Mexico Low will impress ridging over the WFO PAH forecast area on Wednesday and Wednesday night, this signal is consistent among most of the medium range guidance. By Thursday, the increasingly baroclinic middle/upper level low in the intermountain states in the Western U.S. generates some intense lee side surface cyclogenesis over Kansas, creating an significant warm air advection zone stretching almost to the east coast. Uncertainty late Wednesday night into Thursday morning exists as to the degree/rapidity of moisture return from the Gulf of Mexico and the exact location and timing of a developing warm frontal zone and the corridor of strongest isentropic lift. Given that uncertainty, went with a GFS/ECMWF blend into Thursday night, focusing more on the favored zone of isentropic lift for precipitation chances. On next Friday, both the ECMWF and GFS are progressive with the bulk of the energy in the broad trough moving toward IA/WI. Given the sharp baroclinic zone and warm air advection, this may be the best chance for thunderstorm activity next week. Cannot rule out some significant or severe thunderstorms for next Friday, but the genesis point still out in the North Central Pacific, it is hard to get too excited about the coverage or intensity of severe weather at this time. However, plan to continue emphasis on best chance of thunderstorms on Friday, along with gusty winds. Adjusted maximum/minimum temperature upward 1-2 degrees above && .AVIATION... Issued at 1054 PM CST Sat Feb 18 2017 A small sliver of clearing in southeast Illinois along and west of the Wabash River is slowly eroding and giving way to low clouds and fog. Precipitation has moved off to the east of the area. KCGI has IFR/LIFR conditions and should remain that way through dawn. KPAH has MVFR vsbys and VFR cigs. Conditions should deteriorate between 06z and 08z to IFR with occasional LIFR. KEVV and KOWB are a little tricker with that area of clearing moving to the east. Have left VFR/MVFR conditions for a couple of hours before lowering to IFR after 09z/10z. Low cigs and vsbys will persist through dawn. Conditions should improve through the morning hours across southeast Missouri and southern Illinois. Models want to hang on to low level moisture longer in west Kentucky and southwest Indiana and have lingered a scattered low deck into early afternoon with clearing by mid afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && AVIATION...ML
Hazardous Weather Outlook National Weather Service Paducah KY 1141 PM CST Sat Feb 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1141 PM CST Sat Feb 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Areas of fog are expected overnight. The fog may become locally dense in locations that experience clearing. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances are forecast Monday evening, Tuesday, late Thursday night, and Friday. Severe weather is not expected. Heavy rain and gusty winds are the primary storm related hazards. Gusty surface winds in excess of 30 mph will also be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1154 PM CST Sat Feb 18 2017 ILZ075>078-080>094-KYZ001>005-MOZ076-086-087-100-107>112-114- 191100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 1154 PM CST Sat Feb 18 2017 ...PATCHY DENSE FOG EXPECTED OVERNIGHT... Areas of fog are forecast to develop across much of southeast Missouri, southern Illinois, and far western Kentucky overnight. Some of this fog may be locally dense at times, reducing visibilities to less than one quarter mile in spots. The dense fog may become more widespread later in the night. Anyone traveling overnight should be prepared to slow down and allow some extra time to reach your destination. Use low beam headlights when driving in fog. RJP
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679593, 679594, 679595, 679597, 679598, 679599, 679600, 679601.